Oregon, 2009

Wildfire in Oregon, August 26 to 31, 2009

August 26 to 31, 2009 · NWS PQR · 1 event in 1 county or zone

The Canal Creek Wildfire was located approximately eight miles southwest of Detroit, OR, and 21 miles northeast of Sweet Home, and burned nearly 200 acres before its containment in late September. The cause of the wildfire is still under investigation.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

The Canal Creek Wildfire was located approximately eight miles southwest of Detroit, OR, and 21 miles northeast of Sweet Home, and burned nearly 200 acres before its containment in late September. The cause of the wildfire is still under investigation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Aug 26, 1:31 PM PST, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 26, 1:31 PM PST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
231 PM PDT WED AUG 26 2009

.SYNOPSIS...A RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE AREA
THROUGH THURSDAY FOR WARM AND DRY WEATHER. ANOTHER WEAK FRONT WILL
BRUSH THE FORECAST AREA FRIDAY...PRODUCING MORE CLOUDS...LOWER
TEMPERATURES...AND POSSIBLY SOME RAIN. DRY WEATHER IS EXPECTED AGAIN
FOR THE WEEKEND...EXCEPT FOR A THREAT OF LINGERING SHOWERS NEAR THE
MOUNTAINS.

&&

.SHORT TERM...SUNNY DAYTIME CONDITIONS WILL PERSIST THROUGH THU AS AN
UPPER RIDGE BUILDS OVER THE REGION. AFTERNOON TEMPS INLAND LOOK TO
PUSH INTO THE LOWER 90S ON THU. THE COAST MAY STILL SEE SOME AREAS
REACH ABOVE 70 BUT ONSHORE FLOW SHOULD RETURN FOR THE AFTERNOON
CAPPING MAXIMUMS.

ANOTHER FRONT BRUSHES OUR AREA FRI. THE 12Z MODELS STILL VARYING ON
TIMING WITH GFS AND WRF-GFS FASTER BRINGING THE SYSTEM THROUGH DURING
THE DAY...WHILE NAM AND ECMWF ARE A BIT SLOWER. SATELLITE SHOWS A
SHARP TROUGH SLOWLY PUSHING E OF 145W WITH A THICK CLOUD SHIELD OUT
AHEAD OF THE TROUGH...WHICH SUPPORTS AT LEAST SOME RAIN ON THE COAST.
THE POTENTIAL REMAINS FOR THE UPPER SHORT WAVE TO SWING NE INTO THE
PAC NW...WITH THE GFS AND PREVIOUS 00Z ECMWF TAPPING INTO TROPICAL
MOISTURE OUT AHEAD OF THE MAIN FRONT. IF THIS OCCURS WE CAN EXPECT
SOME RAIN INLAND AS WELL. TEMPS WILL BE COOLER FRI WITH THE INCREASED
CLOUD COVER.

MODELS THEN INSIST THAT AN UPPER LOW WILL FORM AND PUSH E INTO THE
PAC NW ON SAT...ALTHOUGH DETAILS ON THE TRACK OF THE LOW AND
RESULTANT SHOWER CHANCES REMAIN VARIABLE. RW

.LONG TERM...NO CHANGES. MODELS SHOW THE UPPER LOW SLOW TO MOVE OUT
OF THE REGION ON SUN...BUT MAIN EFFECTS APPEAR TO BE E OF THE
CASCADES. AN UPPER RIDGE REBOUNDS MON THROUGH WED IN MOST SOLUTIONS
FOR DRY AND WARM CONDITIONS. RW

&&

.AVIATION...HIGH PRES OVER REGION KEEPING REGION MOSTLY CLEAR OF
CLOUDS. DO HAVE SCATTERED HIGH CLOUDS DRIFTING OVERHEAD FROM TIME TO
TIME...BUT NO WEATHER IMPACTS EXPECTED THROUGH TONIGHT.

KPDX AND APPROACHES...NO WEATHER IMPACTS EXPECTED.

&&

.MARINE...RATHER QUIET WEATHER ON THE COASTAL WATERS AT THE
MOMENT...WHICH WILL CONTINUE THROUGH THIS WEEKEND. ONLY EXCEPTION
WILL BE ANOTHER WEAK FRONT THAT WILL MOVE ACROSS THE REGION LATE THU
NIGHT AND FRI. OTHERWISE...HIGH PRES WILL DOMINATE OVER THE REGION.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...NONE.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Aug 26, 2:53 AM PST, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
353 AM PDT WED AUG 26 2009

ORZ001>014-WAZ019>023-039-040-271100-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
353 AM PDT WED AUG 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Cascades in Lane County

When
August 26, 4:30 PM PST to August 31, 12:00 AM PST
Where
Cascades in Lane County forecast zone
Reported by
Other Federal Agency

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193890.